Montana, 2012

High Wind in Montana, March 13, 2012

March 13, 2012 · NWS TFX · 16 events in 15 counties and zones

Surface low pressure moving across southern Canada contributed to a tight gradient resulting in high winds across most of North Central and Southwest Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Surface low pressure moving across southern Canada contributed to a tight gradient resulting in high winds across most of North Central and Southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 13, 8:54 AM MST, 51 minutes earlier.

Area forecast discussion, Mar 13, 8:54 AM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
954 AM MDT TUE MAR 13 2012

.UPDATE...

SATELLITE IMAGERY THIS MORNING SHOWS THE VIGOROUS UPPER LEVEL
TROUGH EXPECTED TO LIFT NE INTO WESTERN CANADA NOW MOVING ONSHORE
IN THE PAC NW. ASSOCIATED SURFACE COLD FRONT HAS REACHED EASTERN
OR/WA AND IS ON TRACK TO REACH THE GLACIER PARK AREA BY AROUND
NOON AND SWEEP EAST ACROSS NORTH CENTRAL MT THIS AFTERNOON. STRONG
WINDS IN INCREASING SW FLOW ALOFT IS ALREADY IMPACTING THE HIGHER
TERRAIN OF SW MT WITH MUCH OF THE AREA EXPECTED TO SEE STRONG
WINDS BY THIS AFTERNOON AS WINDS ALOFT MIX DOWN AHEAD OF THE
APPROACHING FRONT. TEMPERATURES STILL APPEAR ON TRACK TO REACH
LEVELS NEARLY 15-20 DEGREES ABOVE SEASONAL AVERAGES WITH LOW
HUMIDITY COMBINING TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE PLAINS. MAIN UPDATE THIS MORNING WAS TO ADJUST WINDS UP A
SLIGHTLY...ESPECIALLY OVER SW MT THIS MORNING BASED ON LATEST
OBSERVATIONS/MODEL DATA...WITH REST OF THE FORECAST APPEARING IN
TRACK. HOENISCH

&&

.AVIATION...
UPDATED 1200Z.
EXPECT VFR CONDITIONS WITH THE EXCEPTION OF OVER THE MOUNTAINS OF
THE ROCKY MOUNTAIN FRONT WHERE THERE WILL BE AREAS OF OBSCUREMENT.
SHOULD ALSO SEE SCATTERED MOUNTAIN OBSCUREMENT OVER SOUTHWEST
MONTANA. THE MAIN FORECAST PROBLEM TODAY WILL BE THE WIND. HAVE FAIR
CONFIDENCE IN THE TIMING OF THE COLD FRONT WHICH SHOULD BE NEAR KCTB
AT 18Z...21Z KGTF AND KHLN...22Z AT KHVR...AND 00Z AT KLWT AND KBZN.
MOST ANY OF THE TAF SITES WILL BE VULNERABLE TO WIND GUSTS OF 50 TO
55 KNOTS BUT MAINLY FOR THE PLAINS TAF SITES. CONFIDENCE IS LOWER
WITH WIND FORECASTS FOR TONIGHT DUE TO UNCERTAINTIES WITH WIND
DIRECTIONS AND ALSO HOW FAST WIND DECREASE. BLANK

&&

.FIRE WEATHER...
UPDATED 1000Z.
CONFIDENCE IS HIGH IN CRITICAL FIRE WEATHER CONDITIONS SO HAVE
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. EXPECT
STRONG WINDS ASSOCIATED WITH A COLD FRONT WHICH WILL MOVE THROUGH
THE FORECAST AREA THIS AFTERNOON. EXPECT LOCAL GUSTS AS HIGH AS 70
MPH. MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25 PERCENT
THIS AFTERNOON. IT STILL LOOKS LIKE CONDITIONS WILL IMPROVE NEAR
AND AFTER DARK.

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT TUE MAR 13 2012/
TODAY THROUGH THURSDAY...SOUTHWEST FLOW ALOFT WILL DOMINATE DURING THE
PERIOD. A WEATHER DISTURBANCE ALOFT WILL MOVE INTO NORTHWEST
MONTANA THIS AFTERNOON THEN INTO SOUTHERN CANADA THIS EVENING. THE
ASSOCIATED COLD FRONT IS EXPECTED TO REACH CUT BANK AROUND NOON
THEN BE NEAR A LINE FROM LEWISTOWN TO BOZEMAN AT 6 PM. THE COLD
FRONT WILL HELP TRANSLATE STRONG WINDS ABOVE THE SURFACE TO THE
GROUND. CONFIDENCE IS HIGH THAT THERE WILL BE HIGH WINDS SO HAVE
UPGRADED THE HIGH WIND WATCH FOR THE PLAINS TO A HIGH WIND WARNING
AND ALSO EXPANDED THE AREA TO INCLUDE MUCH OF SOUTHWEST MONTANA.
GUIDANCE SUGGESTS FLOW ALOFT WILL NOT BE AS STRONG OVER BEAVERHEAD
COUNTY SO DID NOT INCLUDE THEM IN THE WARNING BUT WILL NEED TO
WATCH THIS AREA CLOSELY DURING THE DAY. SHOULD SEE A FEW AREAS
APPROACH RECORD HIGHS AHEAD OF THE COLD FRONT. THE TRAILING
PORTION OF THE WEATHER DISTURBANCE ALOFT MENTIONED ABOVE WILL MOVE
THROUGH THE FORECAST AREA THIS EVENING. THERE SHOULD BE ENOUGH
MOISTURE AND INSTABILITY FOR SCATTERED SHOWERS FOR THE SOUTHWEST
VALLEYS AND POSSIBLY CENTRAL MONTANA AS WELL. LATER TONIGHT INTO
THURSDAY SEVERAL WEAK WEATHER DISTURBANCES ALOFT WILL AFFECT THE
FORECAST AREA. MOISTURE SEEMS MORE CONFINED TO THE WESTERN
MOUNTAINS AND SOUTHWEST MONTANA SO WILL KEEP THOSE AREAS UNDER A
THREAT OF PRECIPITATION. AFTER COOLER TEMPERATURES WEDNESDAY
TEMPERATURES WILL REBOUND ON THURSDAY WITH RECORD HIGH
TEMPERATURES POSSIBLE ONCE AGAIN. BLANK

THURSDAY NIGHT THROUGH TUESDAY...MODEL SOLUTIONS REMAIN IN CLOSE
AGREEMENT THROUGH THE MEDIUM RANGE PERIOD AS THE AREA REMAINS UNDER
SOUTHWEST FLOW AHEAD OF THE NEXT SHORTWAVE TROUGH SET TO IMPACT THE
AREA LATE FRIDAY. MODELS BEGIN TO BREAK UP OVER THE LOCATION OF AND
INTENSITY OF ENERGY ALOFT ASSOCIATED WITH THE TROUGH. ECMWF HAS A
SIGNIFICANTLY LIGHTER IMPACT AS THE BULK OF THE ENERGY REMAINS IN
CANADA AND QUICKLY MOVES THROUGH THE AREA. THE GFS AND NAM HAVE A
MORE WIDESPREAD ENERGY PATTERN THAT COULD BRING COOLER TEMPERATURES
AND SIGNIFICANTLY MORE PRECIPITATION TO THE MOUNTAINS AND SOUTHWEST
MONTANA. AN INDUCED SHORTWAVE RIDGE BUILDS AS THE FIRST SYSTEM
LEAVES AND AHEAD OF THE NEXT LARGE SCALE TROUGH DIGS INTO THE THE
PACIFIC COAST STATES. AS SOME OF THE MOISTURE AND ENERGY TRAVELS UP
TOWARDS MONTANA A SLIGHT DECREASE IN TEMPERATURES SHOULD ALSO OCCUR.
THE BULK OF THE ENERGY WILL REMAIN SOUTH OF THE AREA AS LOW BECOMES
CUT OFF AND REMAINS OVER THE FOUR CORNERS AREA THROUGH THE REMAINDER
OF THE LONG TERM. DURING THIS EXTENDED TIME FRAME... BOTH MODELS
PREDICT SPLIT FLOW THAT COULD LEAD TO RELATIVELY MILD AND SLIGHTLY
UNSTABLE WEATHER AT THE BEGINNING OF THE NEXT WORK WEEK. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  27  53  36 /  10  20  10  10
CTB  56  23  48  32 /  10  10  10  10
HLN  60  28  53  34 /  20  30  10  10
BZN  63  31  54  31 /  10  50  20  10
WEY  42  27  41  27 /  50  90  80  30
DLN  56  30  50  32 /  10  40  20  10
HVR  68  24  55  33 /  10  10   0   0
LWT  61  26  48  35 /   0  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...
MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT...TOOLE.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR ELEVATIONS BELOW
5000 FEET FOR BLAINE...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN
TETON...FERGUS...HILL...JUDITH BASIN...LIBERTY...MEAGHER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...
TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 13, 4:10 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT TUE MAR 13 2012

MTZ009-048-141115-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
510 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A RED FLAG WARNING FOR THE ROCKY MOUNTAIN FRONT OUTSIDE OF GLACIER
NATIONAL PARK AND THE BOB MARSHAL WILDERNESS WILL GO INTO EFFECT FROM
9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-141115-
MADISON-
510 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6000 FEET
UNTIL MIDNIGHT TONIGHT.

A HIGH WIND WARNING FOR ALL ELEVATIONS WILL GO INTO EFFECT FROM 9 AM
THIS MORNING THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010>014-044>047-049>051-054-141115-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
510 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING WILL GO INTO EFFECT FROM 9 AM THIS MORNING
THROUGH MIDNIGHT TONIGHT.

A RED FLAG WARNING FOR ELEVATIONS BELOW 5000 FEET WILL GO INTO
EFFECT FROM 9 AM THIS MORNING THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ052-053-055-141115-
JEFFERSON-BROADWATER-GALLATIN-
510 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING WILL GO INTO EFFECT FROM 9 AM THIS MORNING
THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-141115-
BEAVERHEAD-
510 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 13, 7:19 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
819 AM MDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST 6 W BIG SKY             45.26N 111.45W
03/13/2012  M93 MPH          MADISON            MT   MESONET

            93 MPH WIND GUST AT LONE MOUNTAIN AVALANCE
            STATION...ELEVATION 11150 FT...SUSTAINED WINDS 72 MPH.

&&

HOENISCH
Local storm report, Mar 13, 7:24 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 AM MDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     NON-TSTM WND GST 6 WSW BIG SKY           45.23N 111.44W
03/13/2012  M67 MPH          MADISON            MT   MESONET

            67 MPH WIND GUST AT TIMBERLINE AVALANCE WEATHER
            STATION...ELEVATION 9400 FT.

&&

HOENISCH
Local storm report, Mar 13, 7:31 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
03/13/2012  M58 MPH          MADISON            MT   MESONET

            58 MPH WIND GUST AT NORRIS HILL DOT...ELEVATION 5400
            FT.

&&

HOENISCH
Local storm report, Mar 13, 9:12 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 AM MDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     NON-TSTM WND GST 7 S BIG SKY             45.17N 111.35W
03/13/2012  M58 MPH          GALLATIN           MT   MESONET

            58 MPH WIND GUST AT YELLOW MULE RAWS...ELEVATION 9200
            FT.

&&

HOENISCH

Event by event

16 high wind. Local standard time, as filed.

High Wind, Madison

When
March 13, 9:45 AM MST
Where
Madison forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Cameron 5WNW.

High Wind, Broadwater

When
March 13, 10:54 AM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Townsend 8W (the Elkhorn RAWS site). Many trees were reported down in the Townsend area. Power was also reported out in Townsend due to a tree falling on a power pole. Many ice houses were blown over on area lakes.

High Wind, Beaverhead

When
March 13, 11:02 AM MST
Where
Beaverhead forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

A wind gust to 66 mph was reported at Monida Pass.

High Wind, Gallatin

When
March 13, 11:15 AM MST
Where
Gallatin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Three Forks.

High Wind, Judith Basin

When
March 13, 12:44 PM MST
Where
Judith Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at Geyser 2SSE (the Geyser DOT site).

High Wind, Eastern Teton

When
March 13, 1:00 PM MST
Where
Eastern Teton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Pendroy 5ESE.

High Wind, Southern Lewis and Clark

When
March 13, 1:25 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Simms 17SW.

High Wind, Toole

When
March 13, 1:45 PM MST
Where
Toole forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Sunburst 6NNW.

High Wind, Jefferson

When
March 13, 1:49 PM MST
Where
Jefferson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Whitehall 8WNW.

High Wind, Southern Lewis and Clark

When
March 13, 2:12 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A wind gust to 60 mph was reported at Lincoln 3W.

High Wind, Cascade

When
March 13, 3:14 PM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

A wind gust to 63 mph was reported at the Great Falls ASOS site.

High Wind, Eastern Glacier

When
March 13, 4:08 PM MST
Where
Eastern Glacier forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

A wind gust to 63 mph was reported at the Cut Bank ASOS site.

High Wind, Hill

When
March 13, 4:08 PM MST
Where
Hill forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

A wind gust to 62 mph was reported at Inverness 2E.

High Wind, Fergus

When
March 13, 4:52 PM MST
Where
Fergus forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Denton 5ESE.

High Wind, Liberty

When
March 13, 5:00 PM MST
Where
Liberty forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A wind gust to 66 mph was reported at Chester 17N.

High Wind, Blaine

When
March 13, 5:18 PM MST
Where
Blaine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Fort Belknap 13S.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367006, 367015, 367001, 367016, 367012, 367011, 367010, 367007, 367014, 367005, 367004, 367002, 367003, 367013, 367008, 367009.